Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 64, NWS Wilmington, NC

May 27, 2000Robeson County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 27, 2000, 4:07 PM EDT for Robeson County, North Carolina. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 2000, 4:07 PM EDT (20:07 UTC)
Expired
May 27, 2000, 5:00 PM EDT
In force
53 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Robeson County, NC

What was reported inside it

TimeReportWhereRemark
May 27, 4:20 PM EDTThunderstorm Wind 65 ERowland, NCEmergency manager reported trees and power lines down...8 buildings were damaged. Nickle-size hail was also reported.
May 27, 4:45 PM EDTThunderstorm Wind 60 EFairmont, NCFire department reported trees down in the town of Faimont. Trees were also reported down in the town of Marietta at the intersection of highway 904 and 41.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

646 
WUUS52 KILM 272008
SVRILM
NCC155-272100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
407 PM EDT SAT MAY 27 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 500 PM EDT

* AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 15 MILES
  NORTHWEST OF MARIETTA...OR ABOUT 3 MILES NORTH OF DILLON...MOVING
  EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  MARIETTA AT 430 PM EDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN
PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...
DEADLY LIGHTNING AND HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:30 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 27, 2:30 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
230 PM EDT SAT MAY 27 2000

UPPER LEVEL RIDGE SLOWLY BREAKS DOWN TONIGHT AND EARLY SUNDAY IN
ADVANCE OF NEXT SYSTEM. MODELS INDICATING LOW TO CUTOFF 12Z SUN OVER
THE UPPER MIDWEST AND SINK SE TOWARD THE REGION. H5 TROUGH THEN
REMAINS ALONG EAST COAST THROUGH FCST PERIOD.

AT THE LOWER LEVELS...WARM FRONT REMAINS ORIENTED GENERALLY WEST TO
EAST OVER VA AND SINKS SOUTH TO VA/NC BORDER TNGT AS LOW PRESSURE
PROGGED TO DEVELOP ALONG FRONT. MODELS ALL AGREE ON DEVELOPMENT OF
ONE OR SEVERAL LOWS ALONG FRONT BUT POSITIONING IS SOMEWHAT
DIFFERENT WHICH COULD HAVE AN IMPACT ON WINDS DEPENDING ON EXACT
LOCATION. COLD FRONT AN MAIN LOW GRADUALLY PUSH OFFSHORE AROUND 12Z
MON AND MAY LINGER ALONG THE COAST AND REQUIRE A CONTINUED MENTION
OF RAIN CHC INTO MON.

AS FAR AS POPS GO...CWA IS VERY WARM THIS AFTN WITH DEWPOINTS MAINLY
IN THE 70 TO 75 DEGREE RANGE. ALTHOUGH NOT A CLEAR TRIGGER FOR
CONVECTION THIS EVENING...AN OUTFLOW BOUNDARY MOVING INTO THE REGION
COULD CERTAINLY SET THINGS OFF. WILL ADD A SLIGHT CHC POP TO TNGT.
ALTHOUGH DYMNAMICS AND BEST DEEP MOISTURE GO NORTH OF
CWA...ATMOSPHERE WILL BE WARM AND MOIST TOMORROW AND EXPECT TO SEE
MORE ACTIVITY. BEST CHANCES EXPECTED IN THE LATE AFTN AND TONIGHT
PERIOD AS FRONT NEARS REGION. PLAN ON 40 POPS AFTN AND 50 AT NIGHT.
AS MENTIONED ABOVE...MAY NEED A MENTION FOR MON DUE TO FRONT
PROXIMITY AND WILL GO IN 20/30 RANGE. TEMPS WARMING UP TNGT IN
INCREASING SW FLOW AND SIMILAR TO TODAY FOR MAXES...POSSIBLY A FEW
DEGREES COOLER WITH EXTRA CLOUDS. GUIDANCE NUMBERS IN THE BALLPARK
BUT MAY BE A SHADE LOW IN LATTER PERIODS.

CWF...SW FLOW TO INCREASE TONIGHT AND EXPECT TO SEE SCA CONDITIONS
ON SUN BUT WILL MENTION THE NEED AND LET LATER SHIFT RAISE FLAGS AS
CONDITIONS EXPECTED BEYOND 12 HOUR PERIOD. WINDS TO REMAIN SW WITH A
SHIFT TO W OVERNIGHT SUN/EARLY MON.

PRELIM CCF:
ILM WB 071/090 065/080 245
FLO WB 072/092 064/079 245
MYR WB 071/089 066/080 245

.ILM...NONE.

PJN

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 5:32 PM EDTSevere Thunderstorm WarningILMColumbus58 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.